Why Does Lisinopril Make You Cough?
If you have hypertension, also known as high blood pressure, there’s a good chance that your doctor has prescribed you the medication called Lisinopril. Lisinopril is a well-known medicine that is of a type known as an ACE-inhibitor. Millions of people take Lisinopril and similar medications to treat their high blood pressure.
ACE inhibitors work by blocking your body’s production of an enzyme, the angiotensin-converting enzyme (or ACE), which is normally part of a reaction that causes the blood vessels in your body to contract.
When you take Lisinopril, it blocks the enzyme, and your blood vessels relax. This lowers your blood pressure and helps with hypertension and the symptoms of congestive heart failure. Lisinopril is a life-saving medicine in this way.
Lisinopril, like other ACE inhibitors, is very effective. It can, however, have some side effects. One of the most common of these side effects is a cough.
Why Does This Happen?
When ACE inhibitors block the angiotensin-converting enzyme, they keep it from constricting your blood vessels, but they also keep it from doing other jobs too. One of the other jobs, it turns out, is breaking down other substances in your lungs. When the ACE is blocked, sometimes these substances build-up, and lead to a nagging cough, which for some people can turn chronic.
Interestingly, however, some people’s bodies seem to be able to adjust to the lack of the ACE and do not develop a lisinopril cough. About thirty-five percent of patients end up with a Lisinopril cough, while the other sixty-five percent do not. Scientists believe that there is any number of factors in play that determine why some people do or do not develop the cough, including genetic disposition.
Some factors that indicate a higher risk for developing a Lisinopril cough include having congestive heart failure when starting the medication. About 1 percent of patients with congestive heart failure end up with the Lisinopril cough after starting the medication.
How Will I Know If I Develop the Cough?
Some patients develop a cough within hours of taking their first dose of the medication, while for others, it takes months to develop. There seems to be no way to tell in advance if a patient will develop the cough or not. It is clear, however, that the cough will go away if the medication is stopped.
Will the Cough Go Away If I Keep Taking Lisinopril?
There is a chance that your body will adjust to the medication within a few weeks of taking the medicine. Some people find that the cough goes away in around 14 days after they begin taking the medicine as the body gets used to it.
If this does not happen, and the cough becomes worrisome, if fluid seems to be building up in the lungs or if your doctor has other concerns he or she will switch you to a different medication to treat your elevated blood pressure.
Knowing that you might suddenly develop a cough when you are taking Lisinopril can help you feel less worried if you do suddenly develop one. A Lisinopril cough is a very common side effect, and for many people, it is not a dangerous one. The Lisinopril cough is well known, well-studied and for your doctor, a known effect that they will take into account.
You should always discuss your concerns with your doctor, but it may help to understand why your new blood pressure medication is making you cough and to know that your body may adjust to the new medication that is helping lower your blood pressure.
Lisinopril can be an extremely effective option in the treatment of high blood pressure. If you think it’s the right option for you, learn more about prices and coupons available to you.